Florida, 2009Rip Current in Florida, September 16, 2009
September 16, 2009 · NWS MLB · 1 event in 1 county or zone
An elderly man drowned after becoming caught in a rip current at Daytona Beach Shores.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elderly man drowned after becoming caught in a rip current at Daytona Beach Shores.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 16, 8:39 AM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 16, 8:39 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
939 AM EDT WED SEP 16 2009
.DISCUSSION...
CURRENT...HIGH PRESSURE HAS BUILT DOWN THE PENINSULA AND THE WEAK
PRESSURE GRADIENT WAS PRODUCING LIGHT EASTERLY WINDS OVER THE AREA.
MORNING SOUNDING INTERESTING IN THAT TAMPAS PRECIPITABLE WATER WAS
AROUND 2.2 INCHES AND CAPE CANAVERALS WAS AROUND 1.7 INCHES DUE TO
MID/UPPER LEVEL DRY AIR MASS MOVING ACROSS THE PENINSULA OVERNIGHT.
LOCAL WRF INDICATING THAT THE EASTERLY/ONSHORE FLOW SHOULD BE DEEP
ENOUGH TO PUSH THE EAST COAST SEA BREEZE WELL INLAND TO THE WESTERN
AREAS...LAKE COUNTY AND THE WESTERN SECTIONS OF ORANGE...OSCEOLA AND
OKEECHOBEE COUNTIES WHERE THERE MAY BE SOME INTERACTION WITH THE
SLOWLY EASTWARD MOVING WEST COAST SEA BREEZE LATE AFTERNOON INTO THE
DINNER HOURS.
CURRENT FORECAST LOOKS GOOD ALTHOUGH AM TEMPTED TO REMOVE MENTION OF
PRECIP ALONG THE COAST AS THE EAST COAST SEA BREEZE WILL HAVE PUSHED
WELL PAST THE AREA AND THE EASTERLY FLOW SHOULD PROHIBIT ANY SHOWER
DEVELOPMENT THIS AFTERNOON. THE ONE FLY IN THE OINTMENT...THE FIRST
FEW VISIBLE SATELLITE IMAGES WERE SHOWING SOME CLOUDINESS OVER THE
COASTAL WATERS MOVING TOWARD THE MAINLAND AND MAY BE ABLE TO SQUEEZE
A SHOWER OR TWO OUT OF THE MARINE STRATOCU AS IT COMES ASHORE. WILL
WATCH RADAR LOOPS FOR A FEW MORE MINUTES BEFORE TACKLING ZONE UPDATE.
&&
.AVIATION...MVFR CONDITIONS OVER THE INTERIOR ROUTES/AERODROMES MID
AFTERNOON TO EARLY EVENING IN/NEAR ANY SHOWERS/STORMS THAT DEVELOP
AS A RESULT OF SEA BREEZE BOUNDARY INTERACTIONS.
&&
.MARINE...BUOYS RECORDING NORTHEAST WINDS 10 KNOTS OR LESS AND 2 TO
3 FOOT LONG PERIOD (SWELL) SEAS OUT TO BUOY 010. EXPECT SEA BREEZE
FORMATION TO BEND THE WINDS MORE TO THE EAST AND INCREASE THEM A
COUPLE OF KNOTS DURING THE AFTERNOON. SUBTLE CHANGES THAT SHOULD NOT
IMPACT THE OVERALL FORECAST.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
WIMMER
Hazardous weather outlook, Sep 16, 3:13 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
413 AM EDT WED SEP 16 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
413 AM EDT WED SEP 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SOME DRIER AIR ALOFT MOVING OVER THE REGION MAY ACT TO LIMIT STORM
COVERAGE AGAIN TODAY. EAST TO NORTHEAST WINDS WILL FOCUS STORMS
OVER THE INTERIOR THIS AFTERNOON WITH THE SEA BREEZE PUSHING WELL
INLAND. STORMS MAY PRODUCE DANGEROUS LIGHTNING AND GUSTY WINDS.
TAKE QUICK SHELTER INDOORS IF SKIES LOOK THREATENING IN YOUR AREA.
...RIP CURRENT IMPACT...
A LONG PERIOD SWELL OF AROUND 12 SECONDS WILL BRING A MODERATE RISK
OF RIP CURRENTS TO AREA BEACHES TODAY. CHECK WITH LOCAL BEACH PATROLS
FOR MORE INFORMATION...AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE EACH DAY
INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
GLITTO
Rip Current, Coastal Volusia County
- When
- September 16, 10:15 AM EST
- Where
- Coastal Volusia County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
An elderly man visiting from Canada drowned after being caught in a rip current at Daytona Beach Shores.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 16, 200910 injured · $150 million · 1.75 in hail · 9 events
- Tornado and Flash Flooding in Alabama, September 16 to 20, 2009$1.3 million · EF0 · 34 events
- Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009$163,000 · 6 events
- Flash Flood in Tennessee, September 16 to 17, 2009$50,000 · 1 event
- Flash Flooding in Mississippi, September 16, 2009$19,000 · 4 events
- Hail and Damaging Wind in Texas, September 16, 20091 in hail · 7 events
- Flash Flood and Hail in New Mexico, September 16, 2009$8,000 · 1 in hail · 4 events
- Flash Flooding in Tennessee, September 16, 20093 events
- Flash Flooding in Missouri, September 16, 20092 events
- Marine Thunderstorm Winds in Gulf of Alaska, September 16, 200950 kt wind · 2 events
- Flash Flooding in Alabama, September 16, 20092 events
- Heavy Rain in Georgia, September 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205520.